Loss of taste and nasty greasy feeling on tongue

Has anyone else had this experience. I can not longer taste most food and drink. My tongue feels greasy regardless of what I do and there is metal nast taste in my mouth all of the time. I tasts somewhat like the prednisone tastes( I had a pil start to dissolve in motuhso the taste is similar) I am dropping my dose from 60 mg to 50 tomorrow and then 40 next week. If you had this problem what did you do do to remedy or at least reduce the taste. I'm hoping the reduction in dose will help. I discussed with the docotr today and that s when we worked out again the reduction schedule. Thanks in advance for any help on this. Easting has become really unpleasant.

10 Replies

  • A small percentage of people have reported loss of taste when taking pred. The majority were females over 60, although there were others too.

  • A bad taste in the mouth can sometimes be caused by being somewhat dehydrated. You could try drinking a little more water every day to see if it helps.

  • I had problems like this found drinking extra water helped , As pred dose went down things got better.

  • Thanks olive2709. I am going to take the advice about water.

  • 71 year old male with Wegener's

    Re: Bad taste: I have had this complaint for some years now. I have tried many things but never found anything lasting. The water solution seems to help but never takes it away completely. I now usually suck a 'Werther' (or any boiled sweet) and a 'Fishermans Friend' at the same time when it is bad. It is a temporary solution.

  • Just a thought, sometimes you can get a fungal infection when on steroids, make sure you don't have one in your mouth/tongue. It has happened to me a few times, but I didn't get bad taste particularly. This is easily remedied with a liquid medication you have to use in your mouth; leave for a min or two then swallow. I am also aware of that a metal taste in your mouth may be due to being aenemic. I'm sure your doctor is checking all your essentials, but thought I'd share.

  • When I started on 40 mg I had the metallic taste in my mouth and also found food rather tasteless. I also craved hot, spicey food or sauces. All gradually disappeared as I reduced. The only thing affecting my enjoyment of food these days is my problem with cold sensitive teeth.

  • In my last 21 months on Prednisone...I've had the 'bad taste' or 'strange taste' several times. Each time, it eventually went away on it's own.

    Is there a reason you're tapering so quickly.? Just curious....I've had disasterous effects at that rate. Please, be careful.


  • I really would agree with the warning from someone else to not drop at that rate - this is (I assume) GCA not asthma or any of the other things high dose pred is used for and a fast reduction is all too likely to lead to a recurrence of symptoms. Every 2 weeks is more than enough - and recommended would be more like every month.

  • I have something like this also. No ideas though. Vision too bad to write much here.

You may also like...